Journal of Computational Methods in Physics

Journal of Computational Methods in Physics / 2014 / Article

Research Article | Open Access

Volume 2014 |Article ID 207916 | 7 pages | https://doi.org/10.1155/2014/207916

Tau-Path Following Method for Solving the Riccati Equation with Fractional Order

Academic Editor: Marta B. Rosales
Received15 Dec 2013
Accepted30 Jan 2014
Published05 Mar 2014

Abstract

A formulation for the fractional Legendre functions is constructed to find the solution of the fractional Riccati equation. The fractional derivative is described in the Caputo sense. The method is based on the Tau Legendre and path following methods. Theoretical and numerical results are presented. Analysis for the presented method is given.

1. Introduction

Recently, many papers on fractional boundary value problems have been studied extensively. Several forms of them have been proposed in standard models, and there has been significant interest in developing numerical schemes for their solutions. Several numerical techniques are used to solve such problems such as Laplace and Fourier transforms [1, 2], Adomian decomposition and variational iteration methods [3, 4], eigenvector expansion [5], differential transform and finite differences methods [6, 7], power series method [8], collocation method [9], and wavelet method [10, 11]. Many applications of fractional calculus on various branches of science such as engineering, physics, and economics can be found in [12, 13]. Considerable attention has been given to the theory of fractional ordinary differential equations and integral equations [14, 15]. Additionally, the existence of solutions of ordinary and fractional boundary value problems using monotone iterative sequences has been investigated by several authors [1620].

We consider the Riccati equation with fractional orders of the form where , and are continuous functions on and   is a constant.

Riccati equation with fractional order has been discussed by many researchers using different techniques such as collocation method based on Muntz polynomials [21], homotopy perturbation method [22], and series solution method [23].

In this paper we study the Tau-path following method for solving the Riccati equation with fractional order. We organize this paper as follows. In Section 2, we present basic definitions and results of fractional derivatives. We extend basic results to path following method for the fractional case. In Section 3, we introduce the fractional-order Legendre Tau method with path following method for solving the Riccati equation with fractional order. In Section 4, we present some numerical results to illustrate the efficiency of the presented method. Finally, we conclude with some comments in the last section.

2. Preliminaries

In this section, we review the definition and some preliminary results of the Caputo fractional derivatives, as well as, the definition of the fractional-order Legendre functions and their properties.

Definition 1. The Riemann-Liouville fractional integral operator of order on the usual Lebesgue space is given by where is the Euler Gamma function, see [12, 24].

For any , and , the following properties hold:(1) exists for any ,(2), (3) , (4).

Definition 2. The Caputo fractional derivative of order is defined by provided that the integral exists, where and is the integer part of the positive real number .

The Caputo fractional derivative satisfies the following properties for and :(1), (2), (3), (4), where is constant,(5), (6), where are constants.

The basic concept of this paper is the Legendre polynomials. For this reason, we study some of their properties.

Definition 3. The Legendre polynomials are the eigenfunctions of the Sturm-Liouville problem

Among the properties of the Legendre polynomials we list the following properties:(1), where ,(2), for ,(3).

In order to use these polynomials on the interval , we define the shifted Legendre polynomials by . Using the change of variable , has the following properties:(1), (2), for ,(3) and .

The analytic closed form of the shifted Legendre polynomials of degree is given by

One of the common and efficient methods for solving fractional differential equations of order is using the series expansion of the form . For this reason, we define the fractional-order Legendre function by . Using the properties of the shifted Legendre polynomials and the change of variable , it is easy to show that(1), (2), for ,(3) and ,(4) and .

In addition, are orthogonal functions with respect to the weight function on with

The closed form of is given by

Using properties (4) and (5) of the Caputo fractional derivative, one can see that

In the next theorem, we state one of the main properties of the fractional Legendre functions which will be used later in this paper.

Theorem 4. For any nonnegative integers and , where

Proof. For any nonnegative integers and , where
For the proof of this case, see [25]. Using the change of variables and , we obtain the result of the theorem.

Another important result which will facilitate applying the Tau method for fractional case is given in Theorem 5.

Theorem 5. Let and be a piecewise continuous function on . Then, can be written in the infinite expansion as , where and .

Proof. If and is a piecewise continuous function on ,  converges uniformly to on , see [2628]. Let by Since is a bijective continuous function, converges uniformly to on . The value of follows from the orthogonality relation of with respect to the weight function on
Theorem 6 gives the relation between the coefficient of the series solution of and the coefficients of the series expansion of .

Theorem 6. Let and be a piecewise continuous function on . Then, converges uniformly on to , where

Proof. Let for . From Theorem 5, converges uniformly to on Since and is a piecewise continuous function on , and converges uniformly to on . Thus, converges uniformly to on which gives the result of the theorem. The value of follows from the orthogonality relation of with respect to the weight function on .

3. Fractional-Order Legendre Tau-Path Following Method

In this section, we present a numerical method for solving problem (1)-(2). We use the fractional-order Legendre Tau method to discretize problem (1)-(2). The result is a nonlinear system. The initial guess that is used in the standard methods for solving the produced nonlinear system is one of the challenges. To overcome this problem, we use the path following method. Approximate the solution , , , , and in terms of the fractional-order Legendre functions as follows: Thus, can be approximated by where is given by Theorem 6. For , the residual is given by which can be written as or where for , and for . Using Theorem 4, we can rewrite the residual as Since we are interested in the first terms only, we ignore higher order terms and we rewrite the residual as Orthogonalize the residual with respect to the fractional-order Legendre function as follows where . Therefore, (25) leads to the elementwise equation Therefore, we can write (26) as a system of nonlinear equations in unknowns as where , and means the transpose of the matrix.

From the initial condition (2), one can see that or where . From systems (27) and (29), we obtain a system of nonlinear equations in unknowns where by and .

The standard methods for solving system (30), such as secant method and Newton method, need a good initial guess which is not available. To overcome this problem, we look for another method which does not depend on the initial guess. The promise technique is the path following method which is described as follows. From (23), we can see that the function is the sum of three terms. Two of them are linear systems which are and . The third term is nonlinear system which is Thus, we can rewrite as where and are two matrices and is a nonlinear function of Hence, system (30) can be written as where is matrix and is a nonlinear function of given by . Define the function by Thus, satisfies the following properties(1), (2), (3).

It is worth to mention that is a nonsingular matrix since is the system produced by the following problem: which has a unique solution. Hence, it follows from the implicit function theorem that there is a smooth curve for some open interval containing zero such that , and for all . Consider the solution (parametrized for convenience with respect to arc length) such that . The solution curve should be either diffeomorphic to the circle or to the real line. Since the solution point is unique for , it follows that cannot be closed, and hence, it is diffeomorphic to the real line. Since is a smooth curve, is bounded for Moreover, the curve reaches the level after a finite arc length . This means, , and hence, is the zero of . Thus, we can take . For more details about the proof, [2931]. To apply path following method numerically, we differentiate (36) to get which implies that is orthogonal to all rows of Thus, for all ,(1), (2), where is the Euclidean norm,(3).

We use the predictor-corrector method to numerically trace the curve . The predictor step is the Euler-predictor which is given by where is a point along the curve , and is a fixed step size. The corrector step is the Gauss-Newton corrector which is given by where . For more details, see [31]. Thus, we will start from and then generate the sequence We stop our procedure at when the last component of and the last component of We can write as . Thus, will be the approximate solution to the system (33).

4. Numerical Results

In this section, we implement the Tau-Path following method to the nonlinear fractional Riccati differential equations. Two examples of nonlinear fractional Riccati differential equations are solved to show the efficiency of the presented method.

Example 7. Consider the following initial value problem [32]:
The matrices in (33) are
It is easy to see that which means is nonsingular. Define the error by
Then, the absolute maximum of the error for different values of are given in Table 1 for .
The exact solution when is . The graphs of the approximate solution when and the graph of the exact solution when are given in Figure 1.


Error

0.5
0.9
0.99
0.9999

Example 8. Consider the following initial value problem [32]:
The matrices in (33) are
It is easy to see that which means is nonsingular. Define the error by
Then, the absolute maximum of the error for different values of is given in Table 2 for .
The exact solution when is where is the Bessel function of first kind. The graphs of the approximate solution when and the exact solution when are given in Figure 2.


Error

0.5
0.9
0.99
0.9999

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

The authors would like to express their appreciation for the valuable comments of the reviewers. The authors also would like to express their sincere appreciation to United Arab Emirates University for the financial support of Grant no. COS/IRG-15/14.

References

  1. L. Gaul, P. Klein, and S. Kemple, “Damping description involving fractional operators,” Mechanical Systems and Signal Processing, vol. 5, no. 2, pp. 81–88, 1991. View at: Google Scholar
  2. I. Podlubny, Fractional Differential Equations: An Introduction to Fractional Derivatives, Fractional Differential Equations, to Methods of Their Solution and Some of Their Applications, Academic Press, New York, NY, USA, 1999.
  3. K. Al-Khaled and S. Momani, “An approximate solution for a fractional diffusion-wave equation using the decomposition method,” Applied Mathematics and Computation, vol. 165, no. 2, pp. 473–483, 2005. View at: Publisher Site | Google Scholar
  4. S. Das, “Analytical solution of a fractional diffusion equation by variational iteration method,” Computers and Mathematics with Applications, vol. 57, no. 3, pp. 483–487, 2009. View at: Publisher Site | Google Scholar
  5. L. E. Suarez and A. Shokooh, “An eigenvector expansion method for the solution of motion containing fractional derivatives,” Journal of Applied Mechanics, Transactions ASME, vol. 64, no. 3, pp. 629–634, 1997. View at: Google Scholar
  6. A. Arikoglu and I. Ozkol, “Solution of fractional integro-differential equations by using fractional differential transform method,” Chaos, Solitons and Fractals, vol. 40, no. 2, pp. 521–529, 2009. View at: Publisher Site | Google Scholar
  7. M. M. Meerschaert and C. Tadjeran, “Finite difference approximations for two-sided space-fractional partial differential equations,” Applied Numerical Mathematics, vol. 56, no. 1, pp. 80–90, 2006. View at: Publisher Site | Google Scholar
  8. Z. M. Odibat and N. T. Shawagfeh, “Generalized Taylor's formula,” Applied Mathematics and Computation, vol. 186, no. 1, pp. 286–293, 2007. View at: Publisher Site | Google Scholar
  9. Q. M. Al-Mdallal, M. I. Syam, and M. N. Anwar, “A collocation-shooting method for solving fractional boundary value problems,” Communications in Nonlinear Science and Numerical Simulation, vol. 15, no. 12, pp. 3814–3822, 2010. View at: Publisher Site | Google Scholar
  10. Y. LI, “Solving a nonlinear fractional differential equation using Chebyshev wavelets,” Communications in Nonlinear Science and Numerical Simulation, vol. 15, no. 9, pp. 2284–2292, 2010. View at: Publisher Site | Google Scholar
  11. J. L. Wu, “A wavelet operational method for solving fractional partial differential equations numerically,” Applied Mathematics and Computation, vol. 214, no. 1, pp. 31–40, 2009. View at: Publisher Site | Google Scholar
  12. A. Kilbas, H. Srivastave, and J. Trujillo, Theory and Applications of Fractional Differential Equations, North-Hollan Mathematics Studies, vol. 204, Elsevier Science, Amsterdam, The Netherlands, 2006.
  13. S. G. Samko, A. A. Kilbas, and O. I. Marichev, Fractional Integrals and Derivative, Theory and Applications, Gordon and Breach, Yverdon, Switzerland, 1993.
  14. V. Lakshmikantham and A. Vatsala, “Basic theory of fractional differential equations,” Nonlinear Analysis, Theory, Methods & Applications, vol. 69, no. 8, pp. 2677–2682, 2008. View at: Publisher Site | Google Scholar
  15. S. Zhang, “Existence of solution for a boundary value problem of fractional order,” Acta Mathematica Scientia, vol. 26, no. 2, pp. 220–228, 2006. View at: Publisher Site | Google Scholar
  16. R. P. Agarwal, M. Benchohra, and S. Hamani, “A survey on existence results for boundary value problems of nonlinear fractional differential equations and inclusions,” Acta Applicandae Mathematicae, vol. 109, no. 3, pp. 973–1033, 2010. View at: Publisher Site | Google Scholar
  17. M. Al-Refai and M. Ali Hajji, “Monotone iterative sequences for nonlinear boundary value problems of fractional order,” Nonlinear Analysis, Theory, Methods and Applications, vol. 74, no. 11, pp. 3531–3539, 2011. View at: Publisher Site | Google Scholar
  18. V. Lakshmikantham and A. S. Vatsala, “General uniqueness and monotone iterative technique for fractional differential equations,” Applied Mathematics Letters, vol. 21, no. 8, pp. 828–834, 2008. View at: Publisher Site | Google Scholar
  19. C. V. Pao, Nonlinear Parabolic and Elliptic Equations, Plenum Press, New York, NY, USA, 1992.
  20. K. Oldham and J. Spanier, The Fractional Calculus, Academic, New York, NY, USA, 1974.
  21. S. Esmaeili, M. Shamsi, and Y. Luchko, “Numerical solution of fractional differential equations with a collocation method based on Mntz polynomials,” Computers and Mathematics with Applications, vol. 62, no. 3, pp. 918–929, 2011. View at: Publisher Site | Google Scholar
  22. N. A. Khan, A. Ara, and M. Jamil, “An efficient approach for solving the Riccati equation with fractional orders,” Computers and Mathematics with Applications, vol. 61, no. 9, pp. 2683–2689, 2011. View at: Publisher Site | Google Scholar
  23. J. Cang, Y. Tan, H. Xu, and S.-J. Liao, “Series solutions of non-linear Riccati differential equations with fractional order,” Chaos, Solitons and Fractals, vol. 40, no. 1, pp. 1–9, 2009. View at: Publisher Site | Google Scholar
  24. M. Caputo, “Linear models of dissipation whose Q is almost frequency independent, Part II Geophys,” Mathematics & Physical Sciences, vol. 13, no. 5, pp. 529–539, 1967. View at: Publisher Site | Google Scholar
  25. W. A. Al-Salam, “On the product of two Legendre polynomials,” Mathematica Scandinavica, vol. 4, pp. 239–242, 1956. View at: Google Scholar
  26. H. I. Siyyam and M. I. Syam, “An accurate solution of the Poisson equation by the Chebyshev-Tau method,” Journal of Computational and Applied Mathematics, vol. 85, no. 1, pp. 1–10, 1997. View at: Google Scholar
  27. C. Canuto, M. Y. Hussaini, A. Quarteroni, and T. A. Zang, Spectral Methods in Fluid Dynamics, Springer, New York, NY, USA, 1988.
  28. C. Canuto, M. Y. Hussaini, A. Quarteroni, and T. A. Zang, Spectral Methods: Fundamentals in Single Domains, Springer, New York, NY, USA, 2006.
  29. E. L. Allgower and K. Georg, Numerical Continuation Methods, Springer, New York, NY, USA, 1990.
  30. M. I. Syam and S. M. Al-Sharo', “Collocation-continuation technique for solving nonlinear ordinary boundary value problems,” Computers and Mathematics with Applications, vol. 37, no. 10, pp. 11–17, 1999. View at: Publisher Site | Google Scholar
  31. H. I. Siyyam and M. I. Syam, “The modified trapezoidal rule for line integrals,” Journal of Computational and Applied Mathematics, vol. 84, no. 1, pp. 1–14, 1997. View at: Google Scholar
  32. M. Merdan, “On the solutions fractional Riccati di¤erential equation with modifed Riemann-Liouville derivative,” International Journal of Differential Equations, vol. 2012, pp. 1–17, 2012. View at: Google Scholar

Copyright © 2014 Muhammed I. Syam et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

669 Views | 352 Downloads | 11 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.